Pennsylvania, 2010

Damaging Winds in Pennsylvania, May 11, 2010

May 11, 2010 · NWS PBZ · 2 events in 2 counties and zones

Isolated severe thunderstorms developed across western Pennsylvania in the late evening along a stationary front across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed across western Pennsylvania in the late evening along a stationary front across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 1:30 PM EST, 7 hours 35 minutes earlier.

Area forecast discussion, May 11, 1:30 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT TUE MAY 11 2010

.SYNOPSIS...

A SERIES OF DISTURBANCES AND A MEANDERING FRONTAL BOUNDARY WILL
KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH MID
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

MOISTURE SURGING OVER A WARM FRONT PUSHING TOWARD THE UPPER OHIO
AREA SPAWNED SHOWERS...WITH SOME SNOW OVER AREAS NORTHEAST AND
EAST OF PITTSBURGH TODAY. AS MID/UPPER SUPPORT HAS WANED WITH
PASSAGE OF SHORT WAVE AXIS, ONLY SCATTERED SHOWER COVERAGE IS
EXPECTED FOR TONIGHT...AREAS SOUTH OF INTERSTATE 76 MAY
EXPERIENCE AN EVENING THUNDERSTORM AS THE SURFACE TROUGH/WARMER
AIR DEVELOPS FURTHER NORTHWARD AND AND IMPROVES INSTABILITY.

OVERNIGHT TEMPERATURES ARE FORECASTED TO BE QUITE VARIABLE ACROSS
THE REGION...RANGING FROM APPROXIMATELY 40 NORTH TO NEAR 55
SOUTH...ALL IN RESPONSE TO EXPECTED POSITIONING OF THE SURFACE
BOUNDARY.

SHORTWAVE IS PROJECTED TO CROSS FLAT RIDGE OVER THE GREAT LAKES
AND MID ATLANTIC REGION ON WEDNESDAY. WARM FRONT IS THUS EXPECTED
TO MEANDER FURTHER NORTHWARD, AND THEN BE PULLED SOUTHWARD ONCE
AGAIN BY EVENING. PROG THUS FEATURES SHOWER CHANCES ALL AREAS,
WITH LIKELY NUMBERS SOUTH OF INTERSTATE 70 WHERE BETTER UPPER
SUPPORT IS EXPECTED TO CROSS...ALL WITH THUNDERSTORM MENTION
SOUTH OF THE TURNPIKE. FOR NOW, NONE OF THIS ACTIVITY LOOKS TO BE
SEVERE ALTHOUGH SPC SLIGHT RISK IS DRAWN TO CLIP TUCKER COUNTY, WV.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

AFORE MENTIONED DISTURBANCE IS PROGGED EAST OF THE UPPER OHIO
REGION ON WEDNESDAY NIGHT ALTHOUGH PASSAGE DOES NOT APPEAR
DECISIVE ENOUGH TO ELIMINATE ALL PRECIPITATION CHANCES, ESPECIALLY
IN LIGHT OF DEVELOPING LOW OVER THE MIDWEST WHICH WILL WARM
TEMPERATURES AND IMPROVE THUNDERSTORM CHANCES FOR THURSDAY. THAT
SYSTEMS COLD FRONT IS CURRENTLY PROJECTED FOR AN EARLY FRIDAY
PASSAGE AND LIKELY PRECIP PROBABILITIES WERE INCLUDED FOR THAT
EVENTUALITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

AS THE COLD FRONT DEPARTS FRIDAY NIGHT...SOME LEFTOVER SHOWERS MAY
BE LEFT ACROSS THE AREA...PRIMARILY TO THE SOUTH AND EAST.
CONDITIONS WILL THEN DRY OUT FOR THE WEEKEND AS HIGH PRESSURE BUILDS
ACROSS THE GREAT LAKES. LOW PRESSURE WILL THEN BUILD IN THE SOUTHERN
PLAINS...WITH MODELS DIVERGING A BIT ON THEIR FORECASTS FOR EARLY
NEXT WEEK. THE GFS AND CANADIAN MODELS BRING THE LOW RIGHT THROUGH
THE REGION MONDAY INTO TUESDAY...WHILE THE UKMET AND EUROPEAN MODELS
KEEP THE LOW CENTER TO THE SOUTH AND SLOWLY INCREASE POPS FROM SOUTH
TO NORTH DURING THE TIME PERIOD. WILL STICK CLOSER TO THE
HPC-PREFERRED EUROPEAN MODEL. THIS BRINGS A CHANCE OF SHOWERS INTO
THE NORTHERN WV COUNTIES BY MONDAY MORNING...AND ACROSS THE REST OF
THE FORECAST REGION BY TUESDAY MORNING. TEMPERATURES SHOULD BE
SEASONABLE THROUGHOUT THE EXTENDED FORECAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

SCATTERED SHOWERS CONTINUE TO DEVELOP THIS AFTERNOON AFTER PASSAGE
OF WIDESPREAD MORNING RAIN. EXPECT THAT THESE SHOWERS SHOULD
DIMINISH DURING THE EVENING HOURS. CIGS WILL REMAIN MVFR/IFR
THROUGH THE EVENING...WITH ALL SITES EXCEPT MGW EXPECTED TO DROP
TO IFR CIGS OVERNIGHT. WITH A LOW LEVEL INVERSION
DEVELOPING...THINK THAT THERE COULD BE SOME REDUCED VISIBILITIES
IN THE MOIST BOUNDARY LAYER. AFTER SUNRISE...EXPECT THAT CIGS WILL
RISE BACK TO MVFR.

THE WEATHER WILL REMAIN UNSETTLED THROUGH THURSDAY AND FRIDAY...WITH
RESTRICTIONS POSSIBLE AS WAVES OF LOW PRESSURE MOVE THROUGH THE
REGION. HIGH PRESSURE WILL MOVE IN FRIDAY NIGHT...CLEARING OUT SKIES
FOR SATURDAY AND SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/33
Hazardous weather outlook, May 11, 4:10 AM EST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT TUE MAY 11 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
510 AM EDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 11, 8:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 PM EDT TUE MAY 11 2010

OHZ039-120215-
TUSCARAWAS OH-
942 PM EDT TUE MAY 11 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...

AT 935 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF
STRASBURG...MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL PRODUCE
HEAVY DOWNPOURS AND HAIL. WIND GUSTS OF 40 MPH ARE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SUGARCREEK...         STRASBURG...          BOLIVAR...
  DOVER...              NEW PHILADELPHIA...   MINERAL CITY...
  UHRICHSVILLE...       DENNISON...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 8:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT TUE MAY 11 2010

OHZ048-120215-
COSHOCTON OH-
952 PM EDT TUE MAY 11 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COSHOCTON...

AT 944 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF NEW
GUILFORD...MOVING EAST AT 40 MPH. THESE STORMS WILL PRODUCE HEAVY
DOWNPOURS AND HAIL. WIND GUSTS TO 40 MPH ARE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             WARSAW...
  BLISSFIELD...         COSHOCTON...          WEST LAFAYETTE...
  PLAINFIELD...         BAKERSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 9:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 PM EDT TUE MAY 11 2010

OHZ041-PAZ013-020-120245-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
1002 PM EDT TUE MAY 11 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...

AT 953 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF LEETONIA...MOVING
EAST AT 40 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND HAIL.
WIND GUSTS TO 40 MPH ARE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LEETONIA...           COLUMBIANA...         EAST PALESTINE...
  NEW CASTLE...         ELLWOOD CITY...       HARLANSBURG...
  FOMBELL...            MCCONNELLS MILL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 11, 9:05 PM EST
Where
Lawrence County, New Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.130, -80.380

A trained spotter reported trees and power lines down in New Wilmington.

Thunderstorm Wind, Allegheny

When
May 11, 10:30 PM EST
Where
Allegheny County, 0.42 mi SW of Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
40.615, -79.734

Local media reported large trees down on Pacific Avenue in Brackenridge. The trees fell on utility poles, vehicle and homes, with a Jeep Cherokee being crushed by one tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221771, 221773.